Tornadoes · United States · Kansas · 2006

F1 tornado, New Cambria to Niles, Kansas, April 6, 2006

From New Cambria to Niles, this F1 tornado ran 2.6 miles across Saline and Ottawa counties on April 6, 2006, touching down at 3:53 PM CDT and reaching 200 yards wide. It killed nobody, and did $70,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
April 6, 2006
Touchdown
3:53 PM CDT (20:53 UTC)
Path length
2.6 miles (4.2 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$70,000
Counties
Saline and Ottawa counties
Touchdown point
38.930, -97.430
Lift-off point
38.970, -97.420
Record number
280

What the Weather Service recorded

On the afternoon of April 6th, 2006 an F1 tornado touched down 5 miles northeast of New Cambria in Saline county. The tornado struck a homestead where it caused 70 thousand dollars in damage. The tornado was 75 yards wide and tracked for 200 yards.

This tornado started just across the border in Saline County and crossed the border into Ottawa County 3 miles east-southeast of Niles at 2:54pm cst . It was on the ground for 2.5 miles before lifting 3 miles east of Niles at 2:57pm cst. It was 200 yards wide. The F0 tornado knocked down 4 power poles and was caused by a supercell thunderstorm.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 17:46 UTC and running to 22:18 UTC.

Issued (UTC)ExpiredProductOffice
17:00 UTC02:00 UTCWind AdvisoryICT
17:46 UTC22:18 UTCTornado WatchICT
19:24 UTC19:53 UTCSevere Thunderstorm WarningICT
20:18 UTC21:20 UTCSevere Thunderstorm WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 20:09 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Apr 6, 2:55 PM CDT, 58 minutes earlier.

Area forecast discussion, Apr 6, 2:55 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT THU APR 6 2006

.DISCUSSION...
MAIN FORECAST CONCERNS REMAIN SEVERE WEATHER POTENTIAL THROUGH EARLY
THIS EVENING AND SECONDARILY STRONG WINDS THROUGH THIS EVENING
AND AGAIN FRIDAY.

TONIGHT:
STRONG SHORTWAVE TROF WILL CONTINUE TO LIFT NORTHEASTWARD OUT OF THE
TEXAS PANHANDLE ACROSS EASTERN KANSAS THROUGH THIS EVENING WHILE
TAKING ON A NEGATIVE TILT. LATEST RUNS OF THE MODELS HAVE SLOWED
DOWN THE DRYLINE EASTWARD PROGRESSION SOME. THE DRYLINE SHOULD BE
PUSHING OUT OF THE FLINT HILLS THROUGH SOUTHEASTERN KS EARLY THIS
EVENING. MODERATE-STRONG INSTABILITY AND 70 KTS OF DEEP LAYER SHEAR
WILL EXIST IN THE WARM SECTOR SUPPORTING ORGANIZED SEVERE WEATHER.
SOME LOW-LEVEL BACKING OF WINDS POSSIBLE FROM EASTERN PORTION OF
CENTRAL KS THROUGH SOUTHEAST KS INTO EARLY EVENING, THEREFORE IN
ADDITION TO VERY LARGE HAIL AND DAMAGING WINDS...A COUPLE OF STRONG
TORNADOES ARE ALSO POSSIBLE. THIS SEVERE CONVECTION SHOULD PUSH
EASTWARD OUT OF SOUTHEAST KS BY AROUND 03Z. IN
ADDITION...INTENSIFYING LOW PRESSURE NORTH OF HILL CITY WILL TIGHTEN
THE PRESSURE GRADIENT ACROSS OUR FORECAST AREA LEADING TO INTENSE
SFC-800 MB MIXING. WIND ADVISORY CRITERIA LIKELY IN MUCH OF AREA
BEHIND DRYLINE THROUGH ABOUT 03Z...SO EXPANDED WIND ADVISORY TIL
03Z. THE LOW PRESSURE WILL MOVE NORTHEASTWARD INTO SOUTHEAST
NEBRASKA WHILE OCCLUDING BY LATE TONIGHT.

FRIDAY-FRIDAY NIGHT:
AFOREMENTIONED UPPER LOW WILL DRIFT SOUTHEASTWARD OVER EASTERN KS.
MARGINAL ELEVATED INSTABILITY UNDERNEATH THE MID LEVEL COLD POOL IS
PROGGED ALONG WITH DEFORMATION ZONE PRECIPITATION IN OUR AREA.
THEREFORE RAISED PRECIPITATION PROBABILITIES IN OUR AREA. THE GFS
AND NAM SHOW AN INTENSE SURFACE PRESSURE GRADIENT IN ASSOCIATION
WITH THE UPPER LEVEL STORM IN CENTRAL AND SOUTH CENTRAL KS...WITH
VERY STEEP LAPSE RATES FROM THE BOUNDARY LAYER THROUGH 800 MB. THIS
MAY RESULT IN WIND ADVISORY CRITERIA IN MUCH OF CENTRAL AND SOUTH
CENTRAL KS DURING FRIDAY WITH WINDS GRADUALLY DIMINISHING FRIDAY
EVENING. WILL HOLD OFF ISSUING ADVISORY IN 2ND PERIOD FOR NOW GIVEN
CURRENT WATCHES AND ADVISORIES ALREADY IN EFFECT. DECREASING
CLOUDS/DIMINISHING NORTH WINDS FRIDAY NIGHT WILL LEAD TO A
CHILLIER NIGHT WITH LOWS FALLING INTO THE 30S.

SAT-SUN:
BENIGN WEATHER EXPECTED AS OUR AREA WILL BE IN BETWEEN WEATHER
SYSTEMS. SURFACE HIGH PRESSURE MOVING THROUGH EASTERN KS ON
SATURDAY...WILL BE FOLLOWED WITH LEE TROFFING AND A RETURN TO
SOUTHEASTERLY FLOW ON SUNDAY. THIS WILL LEAD TO MODERATING
TEMPERATURES IN THE LATTER HALF OF THE WEEKEND.

MON-THURS:
MEDIUM RANGE MODELS CONSISTENT IN SHOWING ANOTHER STRONG SHORTWAVE
TROF EJECTING OUT OF THE SOUTHWEST ACROSS THE CENTRAL PLAINS TUESDAY
INTO TUESDAY NIGHT. IN THE ABSENCE OF STRONG FORCING...DRYLINE MAY
STAY CAPPED MONDAY WITH ELEVATED MIXED LAYER ADVECTING OVER KS
REGION. HOWEVER...AS SHORTWAVE TROF COMES OUT MONDAY NIGHT THROUGH
TUESDAY EVENING...MID LEVEL COOLING AND STRONG FORCING MAY RESULT IN
THUNDERSTORM DEVELOPMENT DEPENDING ON QUALITY OF LOW-LEVEL MOISTURE
RETURN AHEAD OF THIS FEATURE. THEREFORE CHANCE OF THUNDERSTORMS MON
NIGHT THROUGH TUES NIGHT LOOKS REASONABLE IN GRIDS. BEHIND THIS
FEATURE...SHORTWAVE RIDGING PROGGED OVER KANSAS WED-THURS AS AN
UPPER LOW FORMS OFF THE CALIFORNIA COAST PER GFS/ECMWF.
THEREFORE...KEEPING FORECAST DRY WITH ABOVE NORMAL TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    48  61  37  60 /  10  50  30   0
HUTCHINSON      47  56  35  59 /  20  60  20   0
NEWTON          47  60  36  59 /  20  50  20   0
ELDORADO        48  62  37  59 /  20  50  30   0
WINFIELD-KWLD   49  63  37  60 /  10  50  30   0
RUSSELL         45  49  31  59 /  30  60  20   0
GREAT BEND      46  51  32  59 /  20  60  20   0
SALINA          46  55  34  58 /  30  60  20   0
MCPHERSON       47  56  35  58 /  20  60  20   0
COFFEYVILLE     52  73  38  60 /  40  40  40   0
CHANUTE         51  68  37  58 /  50  40  30   0
IOLA            50  67  37  57 /  60  50  30   0
PARSONS-KPPF    52  70  38  59 /  50  40  30   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM THURSDAY FOR KSZ032-033-047>053-067>072-
082-083-091>096-098>100.

&&
Hazardous weather outlook, Apr 6, 3:30 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT THU APR 6 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
330 PM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...AND
THE FLINT HILLS. OTHER SEVERE THUNDERSTORMS WILL MOVE NORTHEAST INTO
SOUTHEASTERN KANSAS FROM OKLAHOMA. THE STORMS SHOULD INCREASE IN
COVERAGE AS THEY MOVE ACROSS THE FLINT HILLS AND SOUTHEASTERN KANSAS
EARLY THIS EVENING. THERE IS A SIGNIFICANT RISK OF SEVERE WEATHER
FOR AREAS ALONG AND EAST OF A LINE FROM SALINA TO GREATER WICHITA TO
WELLINGTON...WITH VERY LARGE HAIL UP TO BASEBALL SIZE...DAMAGING
WINDS OF 70 TO 80 MPH...AND STRONG TORNADOES POSSIBLE.

THE SEVERE STORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A DRY
LINE FRONT...WHICH WILL SWEEP EAST ACROSS THE AREA THIS AFTERNOON
AND EARLY EVENING. THERE IS ALSO A SLIGHT RISK FOR A FEW STRONG OR
SEVERE STORMS BEHIND THE DRY LINE...ACROSS PORTIONS OF CENTRAL
KANSAS...WHERE ELEVATED MOISTURE MAY SUPPORT STORMS UNDER AN AREA OF
UPPER LEVEL LOW PRESSURE. THESE STORMS COULD PRODUCE STRONG WINDS TO
60 MPH AND HAIL UP TO QUARTER SIZE.

EXTREME FIRE DANGER EXISTS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS
WHERE BURN BANS ARE IN EFFECT FOR MANY AREAS. THERE IS TO BE NO
OUTDOOR BURNING IN THESE AREAS VERY HIGH FIRE DANGER EXISTS
ACROSS SOUTHEAST KANSAS...WHERE OUTDOOR BURNING SHOULD BE AVOIDED.

A WIND ADVISORY IS IN EFFECT UNTIL EARLY THIS EVENING ACROSS THE
ENTIRE AREA. FOR DETAILS...PLEASE REFER TO THE LATEST WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY ACROSS CENTRAL...SOUTH
CENTRAL AND SOUTHEASTERN KANSAS. ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED...A FEW STORMS MAY PRODUCE SMALL HAIL.

THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT THROUGH
TUESDAY NIGHT. IT IS TOO EARLY TO SPECULATE AS TO WHETHER OR NOT
THE THUNDERSTORMS WILL ACHIEVE SEVERITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS WILL CONTINUE TO BE NEEDED LATE THIS AFTERNOON INTO
EARLY THIS EVENING...ESPECIALLY ALONG AND EAST OF A SALINA TO
WICHITA TO WELLINGTON LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/ES/JMC

In the hours before

Local storm report, Apr 6, 2:48 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
248 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             1 SE WINDOM             38.37N 97.90W
04/06/2006  E0.75 INCH       MCPHERSON          KS   TRAINED SPOTTER

&&

CDB
Local storm report, Apr 6, 2:53 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             9 S LINCOLN             38.91N 98.15W
04/06/2006  E1.75 INCH       LINCOLN            KS   LAW ENFORCEMENT

&&

CDB
Local storm report, Apr 6, 2:56 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             7 S LINCOLN             38.94N 98.15W
04/06/2006  E0.75 INCH       LINCOLN            KS   LAW ENFORCEMENT

&&

CDB
Special weather statement, Apr 6, 3:01 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
301 PM CDT THU APR 6 2006

KSZ049-051-062045-
MCPHERSON-SALINE-
301 PM CDT THU APR 6 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MCPHERSON AND SALINE COUNTIES...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARQUETTE...OR 15 MILES NORTH OF
MCPHERSON...AND MOVING NORTH AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Local storm report, Apr 6, 3:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
304 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             LINCOLN                 39.04N 98.15W
04/06/2006  E0.88 INCH       LINCOLN            KS   LAW ENFORCEMENT

&&

CDB
Special weather statement, Apr 6, 3:21 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT THU APR 6 2006

KSZ068-069-083-062045-
BUTLER-HARVEY-SEDGWICK-
321 PM CDT THU APR 6 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...HARVEY AND SEDGWICK COUNTIES...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARK CITY...OR 6 MILES NORTH OF DOWNTOWN
WICHITA...AND MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 12:00Z

8.9 hours before the tornado, 154 km from the path. April 6, 2006.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 525 joules per kilogram, CIN -492, lifted condensation level 1088 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2006-04-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 387 square meters per square second, 0 to 6 km bulk shear 42 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-492 J/kg
Surface CAPE
187 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 00:00Z

3.1 hours after it, 154 km from the path. April 7, 2006.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 765 joules per kilogram, CIN -100, lifted condensation level 1356 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2006-04-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 210 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-100 J/kg
Surface CAPE
1389 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.1
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

The surface observations

Salina (SLN), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:53 UTC7961180° 18 kt24991.2
20:12 UTC69.862.6170° 12 kt23989.2TSRA
20:36 UTC60.860.8240° 33 kt45988.8+RA BR SQ
20:38 UTC53.651.8230° 15 kt45990.2+RA BR SQ
20:53 UTC5553 4 kt989.5-RA
21:53 UTC7260250° 11 kt987.1-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 103 km away, was scanning. The volume nearest the touchdown began at 20:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:30 UTCHAIL 0.75SalinaSaline, KSON THE NORTHWEST SIDE OF SALINA.
20:40 UTCHAIL 0.88SalinaSaline, KS
20:45 UTCHAIL 1.75SalinaSaline, KS
20:55 UTCHAIL 1.752 N BenningtonOttawa, KS
21:00 UTCTORNADO5 Sw ManchesterOttawa, KSBRIEF TOUCHDOWN REPORTED
21:03 UTCHAIL 0.252 Sw LindsborgMcpherson, KS
21:03 UTCHAIL 114 E MinneapolisOttawa, KS
21:03 UTCTORNADO9 Ese BenningtonOttawa, KSBRIEF TOUCHDOWN REPORTED 3 MILES EAST OF NILES AT THE INTERSECTIONS OF 280TH AND ASPEN. SHED REPORTED DESTROYED. CORRECTED FOR LOCATION
21:03 UTCTORNADO9 Se BenningtonSaline, KSBRIEF TOUCHDOWN REPORTED 3 MILES EAST OF NILES AT THE INTERSECTIONS OF 280TH AND ASPEN. SHED REPORTED DESTROYED.
21:11 UTCTORNADOManchesterDickinson, KSREPORTED ON THE WEST SIDE OF MANCHESTER
21:14 UTCTORNADO1 E LongfordClay, KS
21:24 UTCTORNADO9 Sw Clay CenterClay, KSREPORTED AT THE INSTERSECTION 9TH ROAD AND JAYHAWK AND KIOWA ROADS MOVING NORTH.
21:39 UTCTSTM WND GST 60RamonaMarion, KSESTIMATED 60 MPH WIND GUSTS ALONG WITH PEA HAIL.
21:39 UTCTSTM WND DMGClay CenterClay, KSDEBRIS REPORTED ON THE WEST SIDE OF CLAY CENTER.
21:43 UTCTORNADO2 W Clay CenterClay, KSREPORTED AT THE INTERSECTION OF HWY 24 AND KIOWA.
21:43 UTCTORNADO2 W Clay CenterClay, KSSIGNIFICANT DAMAGE TO TWO RESIDENTIAL HOMES.
21:53 UTCHAIL 16 N HeringtonDickinson, KS
21:58 UTCHAIL 15 Nw White CityMorris, KS
22:08 UTCHAIL 1.756 S Junction CityGeary, KS
22:10 UTCHAIL 1.253 Ne Junction CityGeary, KSREPORTED BY SPOTTER IN FORT RILEY.
22:10 UTCHAIL 1.75Junction CityGeary, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of April 6, 2006

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 63:49 PM CDTF0Osage, OK0.140
April 64:03 PM CDTF1Dickinson, KS2.5200$30,000
April 64:13 PM CDTF0Clay, KS1.0100
April 64:14 PM CDTF0Clay, KS4.0100$30,000
April 64:40 PM CDTF1Clay, KS9.0880$100,000
April 65:20 PM CDTF2Washington, KS to NE17.3440$750,000
April 66:30 PM CDTF0Gage, NE5.5200$60,000
April 67:05 PM CDTF1Craig, OK to KS11.54012$240,000
April 67:18 PM CDTF0Haskell, OK0.140
April 67:46 PM CDTF1Cherokee, KS to MO5.0250$100,000
April 69:55 PM CDTF0Newton, AR1.750

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.